"My wife, Janet, took a Reclast infusion in December of 2007 and had no side effects at all. She took it again in October of 2009 and was dead 35 days later from a massive hemorrhage after suffering terribly in the hospital for 16 days. I am telling this story because I do not want my wife to have died in vain -and it is now my life's ambition to be an advocate for awareness of Reclast side effects and safety by telling her story.
I don't want to scare anyone, but I emphasize the importance of getting the facts and understanding the risks associated with Reclast Infusion and other Bisphosphonate drugs like this. My wife was being treated for Rheumatoid Arthritis, which was in control. She was active both physically and mentally, she had none of the risk factors associated with Reclast use and was otherwise in good health.
But once she was given the Reclast Infusion on October 8, 2009, she was admitted to the hospital with full blown kidney failure just 19 days later. While in the hospital my wife had kidney failure, respiratory failure and confusion. Her calcium level, potassium level, magnesium level, and phosphorous level could not be regulated. She kept getting weaker and in the end she was unable to swallow or eat. Janet finally died, after 16 days of suffering, on November 12,2009.
The FDA issued a warning last year that there had been 24 cases of kidney failure resulting in 7 deaths after Reclast infusions. Novartis, the company that makes Reclast, says the warnings are packed with the drug and it is your doctor's responsibility to tell you about Reclast side effects. Doctors should tell patients about these serious side effects and let them know when to seek immediate medical attention. If we would have known the serious side effects of this drug, the outcome for me and my wife may have been different and I might still have Janet with me today.
One of her doctors told me that just because you have no side effect the first time is no reason to think everything will be ok the next time you take it. Reclast stays in your body a long time and in my wife's case the second dose was toxic to her system. They tell me there is no way to tell how much is in your system and if it is toxic to you there is no way to get it out of your system. Even worse, since the occurrence of severe Reclast side effects was so rare that only a few of the doctors who saw my wife had seen it before.
It is important to know all of the facts about Reclast side effects. While this drug has improved the lives of many by reducing the risk of bone fractures, the fact that there have been deaths associated with its use has been downplayed. If you have taken Reclast and had other than mild side or prolonged effects report it to the FDA, it may save a life."
Osteonecrosis of the Jaw
Just like all other Osteoporosis Drugs, Osteonecrosis of the Jaw, a condition where the bone of the jaw begins to die, is one of the potential Reclast Side Effects as well. Unfortunately, this drug that is given to provide 'convienience' over oral drugs because it is given as a once yearly intravenous injection, has one of the highest incidences of ONJ in the industry.
This Study on Bisphosphenates cites a rate of 2% to 4% of people that get ONJ with Reclast!! That means that 2 to 4 women will get this devastating 'side effect'. What a price to pay for 'convenience'. Reclast, just like the other Bisphosphonate Drugs, remains in your bones for years after you start taking it, so simply not taking any more bisphosphonate drugs will not stop the progression of ONJ for several years- and there is no antidote.
If ONJ happens to you, there is no stopping it and no getting the drug out of your system! Surgery is your ONLY solution...
I do hope that this page gives you more information about Reclast Side Effects than you otherwise would have, and that you are able to make a better informed decision about whether or not to take this drug.
But please, keep reading to find out more about general side effects of Osteoporosis Drugs such as jawbone death and femur fracture- other problems that your doctor is not likely to tell you about....
Back to Top of Reclast Side Effects